Taking your birth control pill daily is important for making sure the pill works. If you recently vomited, your birth control may have gone with it.

Whether your protection against pregnancy has been affected depends on a couple of factors.

Experts have advice on how to handle this situation. Learn how to prevent a lapse in protection.

There are different brands of birth control pills, but most are a combination of synthetic estrogen and synthetic progesterone. Pills that only contain synthetic progesterone, otherwise known as progestin, are also available.

Birth control pills protect against pregnancy primarily by preventing ovulation. The hormones in the pills stop your egg from being released from your ovaries.

The pill also makes cervical mucus thicker, which makes it more difficult for sperm to reach an egg if one is released.

Some pills allow for a regular monthly period that’s similar to what you may have had before you started taking the pill. Others allow for a reduced menstruation schedule, and some can eliminate menstruation altogether. Doctors call these extended-cycle or continuous regimens.

Birth control pills are 99 percent effective when taken correctly. That means taking the pill at the same time every day and following all other instructions provided by your doctor. In reality, with typical use, the average effectiveness is closer to 91 percent.

According to physician Fahimeh Sasan, DO, of the women’s healthcare company KindBody, most women don’t have side effects with low-dose combination pills. This is the type that’s most commonly prescribed by doctors today.

Still, some women may experience side effects from birth control pills. This is especially true in the first weeks after starting the pill.

Some common side effects include:

According to Sherry Ross, MD, OB-GYN, and women’s health expert in Los Angeles, these side effects are usually temporary.

Most side effects will fade after you’ve been on the pill for two to three months. If they don’t, you may want to ask your doctor about other options.

How likely you are to experience these symptoms depends on how sensitive you are to the synthetic estrogen or progestin in your birth control pill. There are many brands out there, and each brand has slightly different types and doses of these hormones.

If you seem to be experiencing side effects that are affecting your quality of life, another type of birth control pill may work better for you.

Sasan estimates that fewer than 1 percent of women on the pill will experience nausea from it. Instead, she says nausea is most likely due to missing a pill and having to take two or more pills in the same day.

Women new to taking the pill could also be more at risk for nausea. Did you just start taking the pill within the past month or two? If so, your nausea may be related.

If you’re sensitive to other kinds of medication that aren’t related to birth control or you have certain medical conditions — such as gastritis, impaired liver function, or acid reflux — you could be at an increased risk of experiencing nausea from your birth control.

Still, you should rule out other options, such as a virus or another illness, before assuming your birth control is causing your vomiting.

Though nausea has been known to happen with birth control users, Ross says vomiting is less likely to occur as a result.

If you find that vomiting after ingesting birth control is becoming routine, you should schedule an appointment with your doctor.

Whether your vomiting had anything to do with your birth control, you’ll still want to know what to do to ensure it’s working.

First you should rule out other medical problems, such as the stomach flu. If you’re sick, you’ll want to seek appropriate medical care.

Also keep this advice in mind regarding your next pill:

  1. If you threw up more than two hours after taking the pill: Your body has likely absorbed the pill. There’s little to be concerned about.
  2. If you threw up less than two hours after taking the pill: Take the next active pill in your pack.
  3. If you have an illness and aren’t sure you can keep a pill down: Wait until the following day and then take 2 active pills, at least 12 hours apart. Spacing them out will help you avoid any unnecessary nausea.
  4. If you can’t keep the pills down or they’re causing vomiting: Call your doctor for next steps. You may need to insert the pill vaginally so that it can be absorbed into the body without the risk of nausea, or you may be advised to use an alternative contraceptive.

If you’re unable to keep pills down for more than a few days or if they’re causing you to vomit, you should also ask your doctor about additional birth control options.

Use backup contraception, such as condoms, until you start a new birth control pack or get the go-ahead from your doctor that you’re protected.

Shop for condoms.

Here are some tips for avoiding nausea:

Take the pill with a meal

If you believe your birth control pill is causing your nausea, try taking the pill with a meal. Taking it at bedtime may also help.

Consider a different pill — or a different method altogether

You’ll also want to make sure you’re on the lowest dose of hormones possible if that’s what’s causing your queasiness. Your doctor will be able to help you determine if there are better options for you. They may just recommend another type of birth control.

“You may want to consider using the vaginal ring birth control that bypasses the stomach, avoiding any gastrointestinal upset,” Ross says. “The progesterone-only arm implants or IUDs are also effective alternatives to oral combination birth control when nausea is disrupting your life.”

Rest and recover

If your vomiting is from an illness, you should rest and focus on recovery. You’ll also want to ensure your backup contraception plan is in place until you’re sure your birth control protection is effective again.

Because birth control is only effective when taken as instructed, you’ll want to talk to your doctor if nausea is keeping you from being able to follow the necessary steps. There are options, and you might just need to find a better fit for you.